What are Allergic Hives?
Allergic hives, or urticaria, are skin reaction induced by allergy. Reaction is pronounced and people get bumps or pink patches on many parts of the skin that itch or burn. The whole skin can be covered or patches might appear where exposure to an allergen occurred. Hives often occur on the arms and legs, the trunk and the neck and throat. Severe hives spread to the scalp or the palms and soles.
Hives aren’t always caused by allergy, though the way they’re produced is similar to an allergic reaction in all cases. They generally appear because of elevated histamine level, and people often call an allergic response, histamine response. The difference with hives is that histamine can elevate without the presence of a known allergen, and so allergic hives may be either a mistaken expression or refer to actual cases where people have an allergy and get hives in response to it.
Some of these actual cases include those where people have extremely severe allergic reactions to substances, and where allergic hives are the first indication of what might develop into anaphylactic reaction. It wouldn’t be uncommon for a person with a peanut allergy to eat a peanut accidentally, begin to develop hives within minutes or even seconds, and then go on to develop swollen mouth and throat, difficulty breathing and other very dangerous symptoms. On the other hand, allergic hives could be the only response to an allergy or it might be accompanied by hay fever symptoms like nasal congestion and itchy or red eyes.
At the onset, people may not always know if urticaria is mild or severe allergic hives, or if it is being caused by some other substance or factor. There are potentially thousands of urticaria causes. Some of the common ones include viral or bacterial infection, skin irritation that is not allergic, certain medications that cause irritation, or even conditions like mental or emotional stress. Unless hives keep recurring it may be hard to narrow down whether they are allergic hives. In all instances where hives suddenly progress to swollen mouth/tongue or difficulty breathing, this should be treated as potentially lethal allergy and emergency help should be sought immediately.
Much of the time, since hives are caused by histamine reaction, the treatment for them is to give antihistamines, as it would be to treat allergies. Simple over the counter antihistamines like diphenhydramine might be recommended. If hives keep occurring, doctors might ask patients to write down the circumstances under which they occur to see if there is an underlying pattern suggesting allergy.
For instance, if petting the neighbor’s cat always seems to result in urticaria, it might be surmised that these are allergic hives due to allergy to cat dander or fur. Another approach is to undergo allergy testing to determine if a common element in the person’s home or a food normally consumed could be resulting in allergic hives. Testing is usually only recommended if hives keep coming back.
@AnswerMan- I had a similar experience with a round of antibiotics my doctor prescribed. I did some research online after I broke out in hives, and I found out the drug had been banned for use in the United States. It was still legal in Mexico, however, and some doctors were still prescribing the samples given to them by unscrupulous drug company representatives. I was so mad when my doctor gave them to me when he knew they could cause hives and allergic reactions.
The only way I can describe a breakout of allergic hives is like your skin suddenly explodes internally. When someone describes hives as being from head to toe, they literally mean every area from the head to the toes. The burning and itching are relentless, and things like anti-itch creams don't do much. Like AnswerMan said, all you can do is let the allergic reaction run its course.
One time my doctor prescribed some powerful antibiotics for a severe ear infection. I'm needlephobic, so I usually prefer to take pills instead of getting a shot. These pills were supposed to be strong enough to knock out an infection in five days. I started taking the pills on a Monday, and by Wednesday I was covered from head to toe in hives.
I'd never had hives before in my life, and I have to say I wouldn't want them again. It was incredibly painful, and nothing seemed to help. I looked on the medicine bottle, and it did say the medication could cause hives if the patient was allergic to one of the ingredients. I had blotches all over my skin, and the only relief I could get from the painful itching was from a scalding hot shower.
The doctor told me I'd just have to put up with the symptoms until the medication got out of my system.
Post your comments